Iowa, 2022

Hail and Damaging Winds in Iowa, May 30, 2022

May 30, 2022 · NWS FSD · 11 events in 5 counties and zones

There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the later morning and early afternoon on May 30th across southeast South Dakota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$86,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the later morning and early afternoon on May 30th across southeast South Dakota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon. Storms blossomed near a cold frontal boundary toward the James River Valley, despite the limited diurnal destabilization, due to steep mid-level lapse rates which brought MLCAPE up to 1500-2000J/kg in the warm sector. Strong mid-level winds led to long, linear hodographs, but strong deep-layer forcing eventually resulted in an evolution toward linear structures with mainly damaging wind. Near the core of the upper level wave, a secondary band of thunderstorms developed across Nebraska during the late afternoon and raced northeastward through early evening, featuring mainly damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 12:12 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 30, 12:12 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
112 PM CDT Mon May 30 2022

.UPDATE...
Issued at 110 PM CDT Mon May 30 2022

Extended the Wind Advisory further west to account for gusty winds
up to 50 mph possible outside of thunderstorms through the
evening.

Additionally, concern is growing via the latest hi-res runs that
strong wind gusts of 50-60+ mph will mix down via the sting jet behind
the departing storms/sfc low this evening. Will be monitoring this
potential for additional wind related headlines.

&&

.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Mon May 30 2022

Very complex forecast over the next 18-24 hours, with multiple
waves of storms possibly rotating northward across the forecast
area through this afternoon/early evening, as an intensifying
mid-upper level trough lifts from Nebraska into South Dakota.
Extremely difficult to pin down timing of the potential waves,
though could be seeing the first signs of the next wave developing
in central Nebraska near the KLNX radar as of 09Z. While seeing
little consensus in timing among various CAMs at this point,
there is greater consensus in the potential for strong to severe
storms scattered along a line which lifts north through our South
Dakota counties. Early-mid morning activity may be more isolated,
as it will be moving through air mass which is still recovering
from overnight storms and favoring elevated convection, with
isolated large hail as the primary threat.

Storms which approach late morning through the afternoon more
likely to be on the stronger side as cap erodes and potential for
surface based activity increases. Steep mid level lapse rates and
robust deep layer shear expected, with the latter in response to
the increasing mid to upper level winds. Forecast hodographs are
largely linear, favoring damaging winds with small bowing
clusters. However, as storms approaching a northward moving warm
front, or develop along an eastward moving dry line, enhanced low
level shear may favor a more concentrated tornadic potential.

Although some differences in timing exist, general consensus shows
a diminishing severe threat across our forecast area by 8-9pm, if
not before.

Aside from the storms, the southerly low level jet will aid in
producing strong southerly winds across eastern portions of the
forecast area today. Could be marginal, but gusts near 45 mph are
possible near/east of a Yankton to Sioux Falls to Ivanhoe line.

Tonight, the surface/upper low lift north of the area, with cooler
westerly flow taking over. Moisture wrapping around the system
will keep a chance of showers or isolated non-severe thunderstorms
across western portions of the area tonight into early Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon May 30 2022

Cooler air will dominate through midweek as the upper low lifts
into Canada and a cool front pushes southeast through the region
on Tuesday. We should then remain in a dry pattern through the
latter half of the work week, with temperatures slowly trending
toward seasonable levels. Subtle waves sliding through the west-
northwest upper level flow could bring a chance of precipitation
continued seasonably cool temperatures to the region next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon May 30 2022

MVFR ceilings and scattered showers and thunderstorms, mainly
impacting near KHON, will continue to stream through eastern SD
and into southwest MN this afternoon. Additional development of
strong to severe storms is likely along and east of the I-29
corridor late this afternoon through 31/00z, including near KFSD
and KSUX, but confidence in exact timing/location is too low to
include in TAF at this time. Any thunderstorms will likely have
gusty and erratic winds as well as MVFR to IFR conditions. Storms may
produce gusty erratic or damaging winds, large hail, torrential
rain, or a tornado.

Behind the storms this evening, southwest winds will ramp up with
gusts up to 50 kts possible. Winds should weaken gradually
overnight but MVFR stratus is expected to prevail overnight after
storm activity moves out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-055-056-061-
     062-065>071.

MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.

&&

UPDATE...BP
SHORT TERM...JH
LONG TERM...JH
AVIATION...BP
Hazardous weather outlook, May 30, 3:44 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.

If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.

In the hours before

Local storm report, May 30, 11:58 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1258 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             AVON                    43.01N 98.07W
05/30/2022  E0.88 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

MM
Local storm report, May 30, 12:46 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             HOWARD                  44.01N 97.53W
05/30/2022  E0.75 INCH       MINER              SD   EMERGENCY MNGR

&&

MM
Local storm report, May 30, 12:53 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND GST     2 E SALEM               43.72N 97.35W
05/30/2022  E55 MPH          MCCOOK             SD   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 40-55 MPH WINDS.

&&

MM
Local storm report, May 30, 12:58 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     SALEM                   43.72N 97.39W
05/30/2022                   MCCOOK             SD   LAW ENFORCEMENT

            MAYOR OR SALEM REPORTED THAT POWER IS OUT
            THROUGHOUT THE TOWN.

&&

MM
Local storm report, May 30, 1:29 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FUNNEL CLOUD     2 S VOLGA               44.29N 96.92W
05/30/2022                   BROOKINGS          SD   STORM CHASER

            STORM CHASER REPORTED A BRIEF FUNNEL.

&&

MM
Local storm report, May 30, 1:36 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     MADISON                 44.00N 97.11W
05/30/2022                   LAKE               SD   TRAINED SPOTTER

            REPORTED FUNNEL CLOUD DESCENDING AND THEN
            ASCENDING AT 241ST AND 453RD.

&&

AP

The radar

The Sioux Falls radar (KFSD), 121 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
May 30, 1:41 PM CST to 1:43 PM CST
Where
Woodbury County, 3.35 mi WNW of Sioux City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.520, -96.440

A large tree was taken down by thunderstorm winds.

Hail, Cherokee

When
May 30, 2:55 PM CST to 2:57 PM CST
Where
Cherokee County, Marcus
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.820, -95.800

Hail, O'Brien

When
May 30, 3:15 PM CST to 3:18 PM CST
Where
O'Brien County, Hartley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.180, -95.480

Quarter to half-dollar size hail fell for a few minutes.

Hail, Dickinson

When
May 30, 3:35 PM CST to 3:37 PM CST
Where
Dickinson County, 1.38 mi S of Lake Park
Measured
1.25 in hail
Reported by
Public
Coordinates
43.450, -95.320

Thunderstorm Wind, Dickinson

When
May 30, 3:36 PM CST to 3:38 PM CST
Where
Dickinson County, 0.85 mi SE of Lake Park
Measured
52 kt (60 mph) estimated gust
Crop damage
$85,000
Reported by
Public
Coordinates
43.460, -95.310

Wind-driven dime size hail caused some damage to vegetation.

Thunderstorm Wind, Dickinson

When
May 30, 3:37 PM CST to 3:39 PM CST
Where
Dickinson County, 1.38 mi S of Lake Park
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.450, -95.320

A few 6 to 8 inch diameter branches were downed by thunderstorm winds, as well as a 15 inch limb which blocked a city street.

Thunderstorm Wind, Dickinson

When
May 30, 3:37 PM CST to 3:39 PM CST
Where
Dickinson County, 1 mi E of Lake Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.470, -95.300

Thunderstorm winds dislodged locked machine shed doors.

Hail, Dickinson

When
May 30, 3:43 PM CST to 3:44 PM CST
Where
Dickinson County, 6.91 mi SW of Fuller Fld Arpt
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.270, -95.260

Hail, Dickinson

When
May 30, 3:52 PM CST to 3:54 PM CST
Where
Dickinson County, Triboji Beach
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
43.430, -95.180

Thunderstorm Wind, O'Brien

When
May 30, 5:52 PM CST to 5:54 PM CST
Where
O'Brien County, 1.71 mi SE of Sheldon Muni Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
43.200, -95.810

A few moderate-sized tree limbs were downed by thunderstorm winds.

Thunderstorm Wind, Osceola

When
May 30, 5:52 PM CST to 5:54 PM CST
Where
Osceola County, 1.47 mi SSE of Ashton
Measured
54 kt (62 mph) measured gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
43.300, -95.790

A mobile mesonet station measured a 62 mph wind gust. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033356, 1033357, 1033358, 1033359, 1033360, 1033361, 1033363, 1033364, 1033365, 1033367, 1033368.